The use of indocyanine green (ICG) dye by ophthalmologists is increasing as studies demonstrate its utility in the diagnosis and management of conditions affecting the choroidal vasculature. In the ophthalmic literature, there have been four reported cases of severe hypotensive reactions, all of which were successfully treated.1-3 Wolf et al1 reported a case of anaphylactic reaction following ICG administration in which the patient became hypotensive with "labored breathing with wheezing." In a subsequent review of 1226 consecutive patients receiving ICG dye, one severe reaction (0.05%) was reported.2 In a recent survey of Japanese ophthalmologists, 2820 patients received ICG angiograms, with two severe reactions reported.3 While hypotensive anaphylactic shock has been previously reported, the following case represents the most severe reaction reported thus far in the ophthalmic literature.
Report of a Case.
On July 13,1995, an 87-year-old white man was scheduled for ICG videoangiography for evaluation of
Olsen TW, Lim JI, Capone A, Myles RA, Gilman JP. Anaphylactic Shock Following Indocyanine Green Angiography. Arch Ophthalmol. 1996;114(1):97. doi:10.1001/archopht.1996.01100130093018
Customize your JAMA Network experience by selecting one or more topics from the list below.